Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 114, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 1997, 10:16 PM MDT for Baca County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1997, 10:16 PM MDT (04:16 UTC)
- Expired
- Aug 11, 1997, 11:20 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 10:33 PM MDT | Hail 0.75 | Walsh, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
704 WUUS1 KPUB 120417 RRA SVRPUB COC009-120520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1016 PM MDT MON AUG 11 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 1120 PM MDT * SOME LOCATIONS AFFECTED TWO BUTTES THROUGH 1030 PM HIGHWAY 116 EAST OF TWO BUTTES THROUGH 1120 PM * AT 1015 PM RADAR SHOWED A SEVERE STORM NEAR TWO BUTTES...OR 15 MILES NORTHEAST OF SPRINGFIELD MOVING EAST AT 30 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:02 PM MDT, 8 hours 14 minutes earlier.
Area forecast discussion, Aug 11, 2:02 PM MDT, 8 hours 14 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT MON AUG 11 1997 CHALLENGE TODAY...DETERMINING LIKELIHOOD OF THUNDERSTORMS TONIGHT. MODELS IN GENERAL AGREEMENT ON FEATURES TO EFFECT OUR WEATHER TONIGHT. ALL INDICATE A FAIRLY SIGNIFICANT DISTURBANCE TO TRACK NORTHEAST ACROSS CWA TONIGHT...WITH SLIGHTLY VARYING SOLUTIONS ON ACTUAL TRACK. DISTURBANCE APPEARS VISIBLE IN WATER VAPOR PICTURES STREAKING ACROSS ARIZONA AT THIS TIME...WHERE CONVECTION HAS FLARED IN RESPONSE TO IT ACROSS NORTHEAST ARIZONA. EXPECT JET STREAK ASSOCIATED WITH THIS TO TRACK NORTHEAST ACROSS COLORADO THIS EVENING...FLARING CONVECTION ACROSS CWA. MOIST LOW LEVEL EASTERLY WINDS WILL AID IN THE GROWTH OF THE CONVECTION...ALLOWING SOME STORMS TO BECOME STRONG ACROSS THE SOUTHEAST PLAINS. WITH DEWPOINTS REMAINING IN THE UPPER 50S TO LOWER 60S ACROSS THE PLAINS...THERE IS STILL GOOD POTENTIAL FOR HEAVY RAINERS. IN ADDITION...THE DOPPLER WIND PROFILER SUGGESTS THAT WINDSHEAR HAS BECOME MORE FAVORABLE FOR SEVERE CONVECTION...WITH NORTHWESTERLY FLOW ALOFT AND SOUTHEASTERLY FLOW IN THE LOWER LEVELS. THE SHEAR IS NOT GREAT IN SPEED OR DIRECTION BUT NONE-THE-LESS SUFFICIENT TO PRODUCE AN ISOLATED ROTATING STORM. WITH A SIGNIFICANT INCOMING DISTURBANCE AND THE ATMOSPHERE PRIMED FOR CONVECTION...WILL FORECAST ABOVE MOS POPS TONIGHT. DUE TO THE AMOUNT OF MOISTURE IN THE AIR...WILL ALSO GO A LITTLE ABOVE MOS TEMPS...EXCEPT AT ALS WHERE MOS LOOKS GOOD. LW
In the hours before
Special weather statement, Aug 11, 6:46 PM MDT, 3 hours 30 minutes before
COZ074-077-120150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 646 PM MDT MON AUG 11 1997 ...STRONG THUNDERSTORM MOVING ACROSS EASTERN HUERFANO AND NORTHWEST LAS ANIMAS COUNTY... A STRONG DEVELOPING THUNDERSTORM WILL MOVE ALONG AND SOUTH OF HIGHWAY 10 EAST OF WALSENBURG THROUGH 700 PM BRINGING VERY HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...SMALL HAIL...AND FREQUENT LIGHTNING. AT 645 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 10 MILES NORTHEAST OF WALSENBURG...MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.
Special weather statement, Aug 11, 8:59 PM MDT, 1 hour 17 minutes before
COZ077-079-081-120505- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 859 PM MDT MON AUG 11 1997 ...STRONG THUNDERSTORMS MOVING ACROSS THE SOUTHEAST PLAINS... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN BENT COUNTY...NORTHEAST LAS ANIMAS COUNTY AND NORTHWEST BACA COUNTY THROUGH 1000 PM. THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL WITH RATES UP TO TWO INCHES PER HOUR...WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING. THE STORMS WILL BE APPROACHING PRITCHETT BY 1000 PM. AT 858 PM...DOPPLER RADAR SHOWED THE LINE OF THUNDERSTORMS EXTENDING FROM LAS ANIMAS TO JUST NORTH OF KIM. MOVEMENT WAS EAST AT 30 MPH. SR
Special weather statement, Aug 11, 9:36 PM MDT, 40 minutes before
COZ077-080-081-120540- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 936 PM MDT MON AUG 11 1997 ...LINE OF STRONG THUNDERSTORMS MOVING ACROSS PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHERN PROWERS COUNTY...EASTERN LAS ANIMAS COUNTY...AND BACA COUNTY THROUGH AT LEAST 1030 PM. THE THUNDERSTORMS WILL BE NEAR LAMAR AND SPRINGFIELD BY 945 PM. THE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND FREQUENT LIGHTNING. WHEN THE STORMS APPROACH YOU...MOVE INDOORS TO A SAFE PLACE OF SHELTER. AT 935 PM...DOPPLER RADAR SHOWED THE STORMS EXTENDING FROM 5 MILES WEST OF LAMAR...TO 7 MILES WEST OF SPRINGFIELD...AND TO KIM. MOVEMENT WAS EAST AT 35 MPH. SR
Special weather statement, Aug 11, 10:07 PM MDT, 9 minutes before
COZ076-077-120510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1008 PM MDT MON AUG 11 1997 THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR CROWLEY COUNTY AND OTERO COUNTY EXPIRED AT 1000 PM. A SMALL STREAM FLOOD ADVISORY WILL REMAIN IN EFFECT FOR FAR SOUTHEAST LAS ANIMAS COUNTY UNTIL 1115 PM. SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF CROWLEY AND OTERO COUNTIES. HOWEVER...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINFUE ACROSS FAR SOUTHEAST LAS ANIMAS COUNTY UNTIL 1100 PM... MAINLY ALONG AND SOUTH OF HIGHWAY 160 AND SOUTHEAST OF KIM. SR
Special weather statement, Aug 11, 10:08 PM MDT, 8 minutes before
COZ076-077-120510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1008 PM MDT MON AUG 11 1997 THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR CROWLEY COUNTY AND OTERO COUNTY EXPIRED AT 1000 PM. A SMALL STREAM FLOOD ADVISORY WILL REMAIN IN EFFECT FOR FAR SOUTHEAST LAS ANIMAS COUNTY UNTIL 1115 PM. SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF CROWLEY AND OTERO COUNTIES. HOWEVER...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE ACROSS FAR SOUTHEAST LAS ANIMAS COUNTY UNTIL 1100 PM... MAINLY ALONG AND SOUTH OF HIGHWAY 160 AND SOUTHEAST OF KIM. SR
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:59 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 76 min |
| Aug 11, 7:21 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.